Hail, Susquehanna
- When
- August 2, 3:00 PM EST
- Where
- Susquehanna County, 0.69 mi S of Hallstead
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.960, -75.750
A strong cold front moved through the area, triggering scattered showers and thunderstorms. Some of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A strong cold front moved through the area, triggering scattered showers and thunderstorms. Some of the storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 2, 1:58 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 258 PM EDT SAT AUG 2 2008 .SYNOPSIS... A COLD FRONT WILL SETTLE THROUGH THE REGION THIS EVENING...WITH LATE AFTERNOON SHOWERS AND THUNDERSTORMS TAPERING TO A FEW ISOLATED SHOWERS OVERNIGHT. SCATTERED SHOWERS...ALONG WITH A FEW RUMBLES OF THUNDER ARE EXPECTED ON SUNDAY...ALONG WITH TEMPERATURES BELOW NORMAL FOR THIS TIME OF YEAR. DRIER AND WARMER WEATHER IS EXPECTED AS WE HEAD INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... SHRA/TSRA ACTIVITY HAS BLOSSOMED IN PROXIMITY TO UPPER TROUGH...WHICH HAS DEVELOPED A NEUTRAL TILT IN RESPONSE TO AN IMPRESSIVE SHORTWAVE NOW LOCATED OVER MY NORTHWESTERN ZONES THAT HAS DUG INTO THE BASE OF THE AMPLIFYING TROUGH. THIS ACTIVITY HAS FEATURED SOME STRONG CELLS...NONE OF WHICH HAVE BEEN SEVERE UP TO THIS POINT. ACTIVITY DIMINISHES RAPIDLY TO THE SOUTH WITH ONLY A FEW ISOLATED CELLS OVER NEPA. THIS IS IN GOOD AGREEMENT WITH THE CURRENT LOCATION OF THE COLD POOL ALOFT...CURRENTLY CENTERED OVER MY NORTHWESTERN COUNTIES. WILL LIKELY SEE SOMEWHAT ENHANCED COVERAGE OVER THE NEXT FEW HOURS BEFORE THE LOSS OF SOLAR INSOLATION EARLY THIS EVENING LIMITS INSTABILITY...AND THE SHORTWAVE ALOFT PASSES EAST OF OUR LONGITUDE...ENDING UPPER SUPPORT FOR LIFT. GIVEN THE BROAD CYCLONIC FLOW...AND GOOD AMOUNTS OF LLEVEL MOISTURE...EXPECT A FEW SHRA TO CONTINUE OVERNIGHT...PARTICULARLY UP NORTH...CLOSEST TO THE UPPER LOW. ALSO...EXPECT CLOUDINESS TO FILL IN OVERNIGHT GIVEN UPSLOPE FLOW OVER CNY. SOMEWHAT OF A RAW NIGHT WITH LOWS FALLING TO AROUND 60. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... COLD POOL GRADUALLY SHIFTS EAST OF OUR AREA DURING THE DAY ON SUNDAY...BUT PRETTY MUCH ANY SURFACE HEATING SHOULD BE GOOD FOR SOME SCT SHRA. INSTABILITY LOOKS VERY MINIMAL WITH THE GFS PAINTING A LITTLE...AND THE NAM PRETTY MUCH NIL. SO...HAVE MENTIONED A SCHC OF A TSRA...BUT SVR NOT EXPECTED AND EXPECT MOST OF THE ACTIVITY TO BE SHRA. TEMPS WILL BE COOLER THAN NORMAL FOR THIS TIME OF YEAR WITH T850 ONLY AROUND +11-12C. THIS...COMBINED WITH NOT QUITE FULL SUN SHOULD ONLY ALLOW TEMPS INTO THE MID 70S. SUNDAY NIGHT WE CONTINUE GRADUAL IMPROVEMENT AS THE UPPER LOW CONTINUES TO PULL NORTH AND EAST. EXPECT ANOTHER NIGHT WITH LOWS AROUND 60...AND QUITE A BIT OF CLOUDINESS GIVEN CONTINUED UPSLOPE FLOW OVER CNY. MONDAY LOOKS MUCH BETTER AS TEMPS THROUGH THE COLUMN WARM AND A WEAK RIDGE OF SURFACE HIGH PRESSURE BUILDS TOWARDS THE AREA. THE DAY SHOULD BE DRY AND FEATURE LESS CLOUDINESS. T850 WILL ONLY RISE TO +12-13C SO HIGHS STILL WON/T WARM MUCH...ONLY TO 75-80. HIGH PRESSURE CRESTS OVERHEAD MONDAY NIGHT...AND WITH SOMEWHAT WARMER AIR THROUGH THE COLUMN...EXPECT LOWS TO BE A LITTLE WARMER...IN THE LOWER 60S. TUESDAY...MUCH WARMER AIR BEGINS STREAMING IN ALOFT AS A WARM FRONT AND ASSOCIATED ISENTROPIC LIFT BEGINS TO PULL IN FROM THE WEST WITH THE H85/H7 RIDGES CRESTING OVERHEAD AND THEN PULLING EAST OF OUR LONGITUDE. CAN/T RULE OUT A LATE DAY SHRA/TSRA OVER THE WEST AS DEEPER LIFT ARRIVES...BUT THE MAJORITY OF THE ACTIVITY SHOULD HOLD OFF UNTIL TUESDAY NIGHT. HIGHS WILL RISE INTO THE LOWER AND MIDDLE 80S. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... MDLS CONTINUE TO ADVERTISE RE-AMPLIFICATION OF THE NE U.S. TROF BY LATE WEEK...WITH POS PNA PTRN MORE TYPICAL OF THE COOL SEASON. S/WVS ROTATING THRU THIS BUCKLING FLOW WILL HAVE THE POTNL TO SET OFF ISOLD TO WDLY SCT CONVECTION AT ANY TIME...BUT BEST CHCS ATTM APPEAR TO BE WITH STRONGER WAVES PROGGED FOR TUES NGT/WED AND AGAIN ON FRI. TEMPS WILL AVG A BIT BLO NORMAL FOR THIS PD. HPC GUIDANCE LOOKED GOOD AND ONLY MINOR TWEEKS WERE MADE. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... THIS AFTN...TSRA MAINLY CNTRL AND NRN NY AFFECTING RME/SYR/ITH WTIH MVFR CONDITIONS. VFR XPCTD TO PREVAIL ELSEWHERE THRU THE AFTN. LATER TNGT, MOIST AND COOLER NNW FLOW DVLPS WITH MDLS SHOWING SATURATION OF LOWEST LVLS AT MOST SITES AFTER 06Z. NOTED LOW CLDS AND CIGS IN THE 0.5-1K FT RNGT EARLIER THIS MRNG OVER PORTIONS OF MI, AND BELIEVE THIS POTNL EXITS TNGT ACRS THE BGM CWA...AIDED BY UPSLOPE FLOW INTO THE SRN TIER. MVFR FCST FOR MOST SITES AFTER 06Z....WITH PSBLTY OF IFR AT BGM/ITH AND RME TWDS DAYBREAK. MOST SITES SHUD BREAK OUT TO VFR BY LATE SUN MRNG. WINDS LGT AND GNRLY OUT OF THE NW THRU TNGT...THEN INCREASING TO 10-15 KTS ON SUN MRNG. SUN NGT THRU TUES...VFR BUT POTNL FOR DENSE EARLY MRNG VLY FOG AT ELM. TUES NGT/WED...POTNL FOR SCT MVFR IN TSRA. THU...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JMA NEAR TERM...JMA SHORT TERM...JMA LONG TERM... AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 348 PM EDT SAT AUG 2 2008 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-032000- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 348 PM EDT SAT AUG 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. A FEW OF THESE STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH THE EARLY EVENING. ARNOTT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 211 PM EDT SAT AUG 2 2008 NYZ024-021900- CHEMUNG NY- 211 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR BREESPORT...AND MOVING SOUTHEAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... LOWMAN AND WELLSBURG AT 225 PM EDT... OWENS MILL AT 235 PM EDT... THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 214 PM EDT SAT AUG 2 2008 NYZ009-037-021915- ONEIDA NY- 214 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF CAMDEN...AND MOVING EAST AT 18 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... JEWELL AT 220 PM EDT... CAMDEN AT 230 PM EDT... VIENNA AND SYLVAN BEACH AT 235 PM EDT... BLOSSVALE AT 245 PM EDT... TABERG AND GLENMORE AT 250 PM EDT... LEE AND NEW LONDON AT 255 PM EDT... LEE AND VERONA MILLS AT 300 PM EDT... DELTA LAKE AND STOKES CORNER AT 315 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. ARNOTT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 247 PM EDT SAT AUG 2 2008 NYZ055-056-PAZ038-039-021915- BRADFORD PA-BROOME NY-SUSQUEHANNA PA-TIOGA NY- 247 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR TIOGA CENTER...AND MOVING SOUTHEAST AT 19 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WINDHAM AND APALACHIN AT 305 PM EDT... TIOGA TERRACE AT 310 PM EDT... WEST WARREN AND WARREN CENTER AT 315 PM EDT... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 252 PM EDT SAT AUG 2 2008 NYZ016>018-021915- CAYUGA NY-ONONDAGA NY-SENECA NY- 252 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR AUBURN...AND MOVING SOUTHEAST AT 13 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... FLEMING AND MELROSE PARK AT 305 PM EDT... WYCKOFF AND OWASCO AT 315 PM EDT... THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 321 PM EDT SAT AUG 2 2008 NYZ056-PAZ039-022015- BROOME NY-SUSQUEHANNA PA- 321 PM EDT SAT AUG 2 2008 ...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA... * AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL... STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM VESTAL TO 10 MILES WEST OF LITTLE MEADOWS...AND MOVING SOUTHEAST AT 15 MPH. * STRONG THUNDERSTORMS WILL BE NEAR... LITTLE MEADOWS AT 335 PM EDT... VESTAL CENTER AT 340 PM EDT... FRIENDSVILLE AND BRACKNEY AT 410 PM EDT... MIDDLETOWN CENTER AND WYOANNA AT 415 PM EDT... THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. ARNOTT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 359 PM EDT SAT AUG 2 2008 NYZ056-PAZ039-040-022045- BROOME NY-SUSQUEHANNA PA-WAYNE PA- 359 PM EDT SAT AUG 2 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 355 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR BRACKNEY...AND MOVING EAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... GREAT BEND AT 410 PM EDT... HALLSTEAD AT 415 PM EDT... HICKORY GROVE AT 420 PM EDT... HICKORY GROVE AND NEW MILFORD AT 425 PM EDT... LAKESIDE AT 430 PM EDT... SUSQUEHANNA AND LAKEVIEW AT 440 PM EDT... JACKSON AT 445 PM EDT... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
The Binghamton radar (KBGM), 33 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
A few trees were blown down.
Heavy rain also fell, with 1.13 inches in 30 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130346, 130350, 130347, 130348, 130349.